Massachusetts, 2014Damaging Winds and Lightning Strike in Massachusetts, July 2, 2014
July 2, 2014 · NWS BOX · 13 events in 3 counties and zones
High pressure moved offshore allowing the environment to become more unstable and allowing afternoon heating to initiate thunderstorms. A few of these storms became severe producing damaging winds along with lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $91,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure moved offshore allowing the environment to become more unstable and allowing afternoon heating to initiate thunderstorms. A few of these storms became severe producing damaging winds along with lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 9:33 AM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 2, 9:33 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1033 AM EDT WED JUL 2 2014
.SYNOPSIS...
VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END OF THE WEEK.
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE IN THE INTERIOR TODAY
WITH MORE WIDESPREAD SHOWERS/THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL EXPECTED THURSDAY AND FRIDAY. TROPICAL STORM ARTHUR WILL
PASS SOUTHEAST OF OUR REGION FRIDAY NIGHT INTO SATURDAY...PERHAPS
HAVING A SIGNIFICANT IMPACT ON THE MARINE COMMUNITY.
&&
.NEAR TERM /THROUGH TONIGHT/...
10 AM UPDATE...
LINGERING LOW CLOUDS ALONG THE SOUTH COAST...BUT WITH A THINNING
TREND. OTHERWISE MOSTLY SUNNY AROUND THE REGION. TEMPERATURES ARE
CLIMBING...AND WERE 1-3F WARMER THAN THE FORECAST AT MID MORNING.
SURFACE AND UPPER RIDGE ARE OFFSHORE WITH SOUTHWEST FLOW ACROSS
SOUTHERN NEW ENGLAND. DEWPOINTS ARE IN THE UPPER 60S AND LOW 70S.
PRECIP WATER VALUES CURRENTLY BELOW 1.5 INCHES BUT WITH 1.5 TO 2
INCH VALUES ACROSS PA AND LONG ISLANDS POISED TO MOVE NORTH. CAPES
ARE BUILDING...AT MID MORNING THERE WAS STILL A FAIR AMOUNT OF CIN
IN PLACE BUT THIS SHOULD CHANGE BY AFTERNOON.
SURFACE TROUGH OVER CENTRAL NY/PA THIS MORNING WILL MOVE EAST INTO
SOUTHERN NEW ENGLAND THIS AFTERNOON. SB CAPES ARE CLIMBING AND
SHOULD REACH NEAR 2000 J/KG IN THE INTERIOR. MID LEVEL LAPSE RATES
AROUND 6C/KM OVER NEW ENGLAND AND 6.5C/KM OVER NEW YORK. SYNOPTIC
FORCING VIA THE UPPER JET...THIS REMAINS FARTHER WEST OVER WESTERN
NY/PA. SO NOT EVERYTHING IS IDEAL FOR CONVECTION...BUT ENOUGH IS
THERE FOR SCATTERED TSTMS TO DEVELOP. CONDITIONS BECOME MORE
FAVORABLE LATER IN THE AFTERNOON AND SPREAD FARTHER EAST BY
EVENING. WE CONTINUE TO INCLUDE EXTRA WORDING IN THE FORECAST FOR
STRONG WIND GUSTS AND SMALL HAIL. WINDS ALOFT FAVOR A CONVECTIVE
MODE OF MULTICELL LINES...SO WIND EVENTS ARE FAVORED OVER HAIL
EVENT. NOTE THAT SPC HAS EXPANDED EAST THE SLIGHT RISK AREA FOR
SEVERE WEATHER. WE HAVE ALSO EXPANDED CHANCE POPS A LITTLE EAST OF
OUR PREVIOUS MANCHESTER-WORCESTER LINE.
MORNING OBSERVED 850 MB TEMPS SHOWED 18C WITH EQUIV TEMPS
ELSEWHERE IN THE MIXED LAYER. THIS WOULD FAVOR MAX SFC TEMPS IN
THE UPPER 80S AND LOW 90S. LATE MORNING OBSERVED TEMPS WOULD FAVOR
TEMPS IN THE 90S AWAY FROM THE IMMEDIATE COAST. SOUTH TO SOUTHWEST
WINDS MAY BUFFER THE HEAT THIS AFTERNOON ALONG THE SOUTH COAST AN
UNDETERMINED DISTANCE INLAND. HEAT INDEX VALUES INLAND SHOULD BE
IN THE MID 90S.
&&
.SHORT TERM /THURSDAY/...
TONIGHT...
EXPECT ONGOING CONVECTION IN THE EVENING IN THE INTERIOR
AND IT IS POSSIBLE SCT SHOWERS/TSTMS WILL MOVE EAST ACROSS SNE
DURING THE NIGHT AS GEFS ENSEMBLE INDICATE SFC INSTABILITY AXIS
MOVING EAST WITH SFC FRONT APPROACHING FROM THE WEST. LOCALLY
HEAVY DOWNPOURS WILL BE THE PRIMARY THREAT.
IT WILL BE A WARM AND HUMID NIGHT WITH AREAS OF STRATUS AND FOG
DEVELOPING...ESPECIALLY ALONG THE S COAST. MINS UPPER 60S TO LOWER
70S.
THURSDAY...
POTENTIAL BEGINNING OF A PRE AS TROPICAL MOISTURE AHEAD OF ARTHUR
SURGES NORTHWARD AND INTERACTS WITH COLD FRONT WHICH WILL BE JUST
WEST OF SNE. HOWEVER...RIGHT ENTRANCE REGION OF WELL DEFINED UPPER
JET IS STILL TO THE WEST AND IT IS POSSIBLE A PRE AND ANY ORGANIZED
HEAVY RAINFALL WILL WAIT UNTIL THU NIGHT/FRI WHEN THE UPPER JET
APPROACHES. REGARDLESS OF WHETHER WE HAVE AN ORGANIZED PRE ON
THURSDAY...VERY MOIST ENVIRONMENT WITH PWATS NEAR 2" AND DEWPOINTS
LOW/MID 70S WITH CAPES 1000-2000 J/KG SUGGEST A HIGH PROBABILITY OF
AT LEAST SCT TSTMS WITH LOCALLY VERY HEAVY RAINFALL AND POTENTIAL
FOR FLASH FLOODING. INSTABILITY EXTENDS FURTHER EAST ON THU SO
TSTM THREAT WILL EXTEND INTO THE COASTAL PLAIN.
CLOUD COVER AND MORE NUMEROUS SHOWERS/TSTMS WILL KEEP TEMPS MOSTLY
IN THE LOW TO MID 80S WITH UPPER 70S ALONG THE S COAST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...
* POTENTIAL PREDECESSOR HEAVY RAIN/FLOOD EVENT THU INTO FRI AFTERNOON
* TROPICAL STORM ARTHUR MAY PASS SOUTHEAST OF US FRI NIGHT-SAT
* HIGH PRESSURE RETURNS FOR THE WEEKEND
* INCREASING HEAT AND HUMIDITY EARLY NEXT WEEK
THE MODELS ARE IN DECENT AGREEMENT THROUGH THE END OF THE WEEK.
HOWEVER...THE ECMWF AND THE GFS HAVE LOST THE AGREEMENT THEY ONCE
HAD ON THE TRACK OF TROPICAL STORM ARTHUR. THE 00Z GFS KEEPS ARTHUR
CLOSER TO THE SOUTHERN NEW ENGLAND COAST THAN EITHER THE NHC TRACK
OR THE 01/12Z ECMWF. THE ECMWF TRACKS ARTHUR EAST NORTHEASTWARD
FROM THE CAROLINA COAST...PASSING WELL SOUTH OF THE 40/70 BENCHMARK.
THE NHC TRACK...INCORPORATING THESE TRACKS AS WELL AS A HOST OF
OTHER MODELS ENCOMPASSES THE WHOLE ENVELOPE OF SOLUTIONS
POSSIBLE...WITH THE OFFICIAL TRACK NEAREST TO THE UKMET AND CANADIAN
TRACKS. THE ECMWF TRACK WOULD RESULT IN MAINLY A MARINE IMPACT WHILE
THE GFS SOLUTION WOULD BRING MORE IMPACTS TO THE SOUTHERN NEW
ENGLAND COASTLINE. NEEDLESS TO SAY...THERE IS STILL SIGNIFICANT
UNCERTAINTY ON THE EXACT IMPACTS ARTHUR WILL HAVE ON SOUTHERN NEW
ENGLAND. AHEAD OF ARTHUR...THERE IS POTENTIAL FOR A PREDECESSOR
HEAVY RAIN EVENT THURSDAY INTO FRIDAY MORNING. MODELS DO NOT USUALLY
HANDLE THESE EVENTS WELL AT ALL...AND THIS IS NO EXCEPTION...THOUGH
ALL HAVE SOME RAIN OCCURRING WITHIN THE CWA DURING THIS TIME FRAME.
HOWEVER...AMOUNTS VARY SIGNIFICANTLY. MORE INFORMATION FOLLOWS.
THURSDAY NIGHT AND FRIDAY...THIS PORTION OF THE FORECAST IS VERY LOW
CONFIDENCE. TROPICAL STORM ARTHUR IS EXPECTED TO MAKE ITS NEAREST
PASS TO SOUTHERN NEW ENGLAND FRIDAY NIGHT INTO SATURDAY. AHEAD OF
ARTHUR...SOUTHWESTERLY WINDS WILL BRING TROPICAL MOISTURE UP INTO
THE REGION...INCREASING PWATS TO AROUND 2 INCHES THURSDAY NIGHT AND
LINGERING ACROSS THE EASTERN ZONES INTO FRIDAY. AS THE COLD FRONT
APPROACHES SOUTHERN NEW ENGLAND...EXPECT SHOWERS AND THUNDERSTORMS
TO DEVELOP THURSDAY NIGHT. THESE STORMS WILL RESULT IN HEAVY RAIN.
THERE ARE INDICATIONS THAT THE APPROACHING MID LEVEL TROUGH
AND COLD FRONT COULD INTERACT WITH THE TROPICAL MOISTURE STREAMING
NORTHWARD FROM THIS TROPICAL SYSTEM...RESULTING IN A PREDECESSOR
RAIN EVENT. THESE EVENTS ARE VERY POORLY FORECAST BY THE
MODELS...PARTICULARLY WHEN IT COMES TO WHERE THE AXIS OF HEAVY RAIN
SETS UP. THEREFORE...KNOWING WHETHER THE RAIN WILL OCCUR ACROSS
SOUTHERN NEW ENGLAND OR FARTHER TO THE SOUTH AND WEST IS IMPOSSIBLE
TO SAY.
ALL OF THE ABOVE IS MOST LIKELY TO OCCUR THURSDAY NIGHT AND FRIDAY.
THERE IS STILL POTENTIAL FOR HEAVY RAIN FRIDAY NIGHT INTO SATURDAY.
HOWEVER...THIS WILL DEPEND ENTIRELY ON THE EVENTUAL TRACK OF
TROPICAL STORM ARTHUR. THE HIGHEST LIKELIHOOD FOR PRECIPITATION
BASED ON THE CURRENT FORECAST TRACK IS ACROSS EASTERN MASSACHUSETTS
AND RHODE ISLAND SO WILL KEEP HIGHEST POPS IN THIS REGION.
SATURDAY AND SUNDAY...HIGH PRESSURE BUILDS INTO SOUTHERN NEW ENGLAND
WITH QUIET...SEASONABLY COOL WEATHER EXPECTED.
MONDAY AND TUESDAY...EXPECT INCREASING HEAT AND HUMIDITY AS
SOUTHWESTERLY SURFACE WINDS RETURN. THERE IS POTENTIAL FOR SHOWERS
AND THUNDERSTORMS TUESDAY.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
THIS AFTERNOON...MODERATE CONFIDENCE. VFR...PATCHES OF MVFR/IFR
CIGS ALONG THE SOUTH COAST EARLY. SW WIND GUSTS TO 20-25 KT S
COAST AND CAPE COD. SCATTERED SHOWERS/TSTMS WILL DEVELOP
ALONG/WEST OF A MHT-ORH- IJD LINE...WITH IFR CIGS/VSBYS IN ANY
TSTMS. HEAVY DOWNPOURS IN ANY TSTMS. TSTMS COULD SPREAD EAST OF
MHT-ORH LATE THIS AFTERNOON.
TONIGHT...MODERATE CONFIDENCE. AREAS OF MVFR/IFR AS STRATUS AND
PATCHY FOG REDEVELOPS. CHC SHOWERS/TSTMS.
THURSDAY...MODERATE CONFIDENCE. MORNING MVFR/IFR IMPROVING TO
VFR...BUT SHOWERS/TSTMS EXPECTED TO DEVELOP WITH MVFR/IFR
CIGS/VSBYS IN ANY TSTMS. HEAVY DOWNPOURS IN ANY TSTMS.
KBOS TAF...MODERATE CONFIDENCE IN TAF. THERE IS A LOW PROB OF IFR
STRATUS LATE TONIGHT.
KBDL TAF...MODERATE CONFIDENCE IN TAF. CHANCE OF TSTMS THIS
AFTERNOON WITH BRIEF MVFR/IFR CIGS/VSBYS. IFR STRATUS POSSIBLE
LATE TONIGHT.
OUTLOOK...THURSDAY NIGHT THROUGH SATURDAY...
THURSDAY NIGHT THROUGH FRIDAY...LOW CONFIDENCE. MVFR/IFR CONDITIONS
LIKELY IN LOW CLOUDS...FOG...AND HEAVY RAIN.
SATURDAY AND SUNDAY...MODERATE CONFIDENCE. MAINLY VFR.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
TONIGHT THROUGH THURSDAY...HIGH CONFIDENCE.
EXPECT MAINLY SW WINDS 10-20 KT THROUGH THE PERIOD BUT CANT RULE
OUT A FEW HIGHER GUSTS APPROACHING SCA OVER NEARSHORE WATERS. 5 FT
SEAS OVER THE OUTER WATERS WILL GRADUALLY SUBSIDE TONIGHT BUT
LIKELY INCREASE AGAIN THURSDAY. SCA FOR HAZARDOUS SEAS CONTINUES.
AREAS OF FOG MAY REDUCE VSBYS TONIGHT. SCT SHOWERS/TSTMS EXPECTED
THU.
OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...
THURSDAY NIGHT AND FRIDAY...MODERATE CONFIDENCE. PERSISTENT LONG
SOUTH TO SOUTHWEST FETCH SHOULD YIELD SCA SEAS...BETWEEN 3 AND 6
FT...ACROSS MOST OF THE OUTER WATERS. SCA HEADLINES WILL LIKELY BE
NEEDED FOR THE OUTER-WATERS. THERE IS A RISK OF FOG...PARTICULARLY
DURING THE LATE NIGHT/EARLY MORNING HOURS WITH DEEP LOW LEVEL
MOISTURE IN PLACE. IN ADDITION...HEAVY RAIN IS POSSIBLE AT TIMES
MAINLY ON FRIDAY.
FRIDAY NIGHT AND SATURDAY...LOW CONFIDENCE. TROPICAL STORM ARTHUR
IS FORECAST TO PASS NEAR THE BENCHMARK TOWARD DAYBREAK SATURDAY.
THIS WILL BRING A PERIOD OF HIGH SEAS AND STRONG WINDS TO THE
SOUTHEAST WATERS FRI NIGHT INTO SATURDAY. THIS SYSTEM COULD HAVE A
SIGNIFICANT IMPACT ON THE MARINE COMMUNITY. WINDS AND SEAS DIMINISH
SLOWLY SATURDAY AFTERNOON AS ARTHUR MOVES AWAY FROM THE REGION.
SATURDAY NIGHT AND SUNDAY...MODERATE CONFIDENCE. QUIET BOATING
WEATHER. LOW PROBABILITY OF 5 FOOT SEAS ON THE OUTER WATERS LATE
SUNDAY.
&&
.HYDROLOGY...
THERE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS PRODUCING
HEAVY RAINFALL FROM THURSDAY INTO FRIDAY NIGHT. THERE IS A CHANCE
FOR URBAN AND SMALL STREAM FLASH FLOODING. RIVERS AND STREAMS ARE
GENERALLY AT NORMAL LEVELS FOR THIS TIME OF YEAR...EXCEPT BELOW
NORMAL ACROSS EASTERN MA AND NORTHERN RI. BECAUSE OF THIS LARGER
TRIBUTARY AND MAINSTEM RIVERS WOULD BE MORE DIFFICULT TO FLOOD.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
THURSDAY FOR ANZ250.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT THIS
EVENING FOR ANZ254>256.
&&
SYNOPSIS...KJC/RLG
NEAR TERM...WTB
SHORT TERM...KJC
LONG TERM...RLG
AVIATION...KJC/RLG
MARINE...KJC/RLG
HYDROLOGY...Hazardous weather outlook, Jul 2, 12:40 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
140 PM EDT WED JUL 2 2014
CTZ002>004-MAZ002>012-014-026-NHZ011-012-015-RIZ001-002-031745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
140 PM EDT WED JUL 2 2014
...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY INTO
FRIDAY. THESE STORMS WILL PRODUCE HEAVY RAINFALL AND COULD RESULT
IN FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ013-015>024-RIZ003>008-031745-
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
140 PM EDT WED JUL 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY INTO
FRIDAY. THESE STORMS WILL PRODUCE HEAVY RAINFALL AND COULD RESULT
IN FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-031745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
140 PM EDT WED JUL 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THURSDAY
AND FRIDAY.
TROPICAL STORM ARTHUR WILL PASS OVER OR JUST OUTSIDE OF THE
40N/70W BENCHMARK FRIDAY NIGHT AND EARLY SATURDAY. THIS STORM WILL
HAVE THE POTENTIAL TO PRODUCE A PERIOD OF HIGH SEAS AND STRONG
WIND GUSTS. THE BEST CHANCE FOR THESE TROPICAL STORM CONDITIONS
WILL BE ACROSS THE WATERS SOUTH AND EAST OF NANTUCKET. CONFIDENCE
IS LOW AT THIS TIME...BUT MARINERS ARE URGED TO KEEP UP TO DATE
WITH THE LATEST WEATHER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Jul 2, 10:09 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1109 AM EDT WED JUL 2 2014
CTZ002>004-MAZ002>006-008>012-026-NHZ011-012-015-RIZ001-021715-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...
MILFORD...WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...
NASHUA...PETERBOROUGH...WEARE...FOSTER...SMITHFIELD
1109 AM EDT WED JUL 2 2014
...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
WESTERN AND CENTRAL PARTS OF SOUTHERN NEW ENGLAND...
SUNSHINE AND A VERY WARM HUMID AIRMASS MAY GENERATE SCATTERED
STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NEW YORK AND
WESTERN NEW ENGLAND. THESE THUNDERSTORMS WOULD THEN MOVE EAST
ACROSS SOUTHERN NEW ENGLAND.
THESE THUNDERSTORMS WILL HAVE STRONG WIND GUSTS AND MAY HAVE SMALL
HAIL. A FEW OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND
LARGE HAIL. THE MOST LIKELY TIME OF OCCURRENCE WOULD BE BETWEEN
2 PM AND 9 PM. THE MOST LIKELY AFFECTED PARTS OF SOUTHERN NEW
ENGLAND WOULD BE THE EAST SLOPES OF THE BERKSHIRES AND CONNECTICUT
VALLEY...BUT A FEW STORMS COULD SLIP EAST OF THAT AREA INTO THE
CENTRAL HILLS.
ANY THUNDERSTORMS ARE EXPECTED TO WEAKEN TONIGHT. BUT THERE
REMAINS SOME UNCERTAINTY ON THE TIMING OF THAT WEAKENING. STAY
ALERT TO UPDATED STATEMENTS ON THESE STORMS FROM YOUR NATIONAL
WEATHER SERVICE.
Special weather statement, Jul 2, 12:31 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
131 PM EDT WED JUL 2 2014
MAZ002-003-008>010-NHZ011-021815-
WESTERN FRANKLIN-WESTERN HAMPDEN-EASTERN FRANKLIN-EASTERN
HAMPSHIRE-WESTERN HAMPSHIRE-CHESHIRE-
131 PM EDT WED JUL 2 2014
...STRONG THUNDERSTORM IN NORTHWESTERN HAMPDEN...WESTERN HAMPSHIRE...
CENTRAL FRANKLIN AND WESTERN CHESHIRE COUNTIES...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLRAIN TO
NEAR WORTHINGTON...AND WAS MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AMHERST...NORTHAMPTON...KEENE...GREENFIELD...DEERFIELD...MONTAGUE...
SWANZEY...HADLEY...WINCHESTER...HINSDALE...WALPOLE...SUNDERLAND...
HATFIELD...NORTHFIELD...WILLIAMSBURG...HUNTINGTON...BERNARDSTON...
ALSTEAD...BUCKLAND AND CONWAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL RHODE ISLAND...SOUTHERN NEW
HAMPSHIRE...NORTHERN CONNECTICUT AND MASSACHUSETTS.
LAT...LON 4273 7272 4273 7246 4277 7249 4277 7252
4281 7254 4288 7256 4292 7252 4295 7254
4297 7247 4300 7245 4305 7247 4312 7242
4304 7216 4233 7258 4222 7297
TIME...MOT...LOC 1731Z 220DEG 13KT 4272 7273 4236 7290
NOCERASpecial weather statement, Jul 2, 1:13 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
213 PM EDT WED JUL 2 2014
MAZ004-NHZ011-015-021915-
NORTHERN WORCESTER-CHESHIRE-WESTERN AND CENTRAL HILLSBOROUGH-
213 PM EDT WED JUL 2 2014
...STRONG THUNDERSTORM IN NORTH CENTRAL WORCESTER...NORTHWESTERN
MIDDLESEX...SOUTHWESTERN HILLSBOROUGH AND SOUTHEASTERN CHESHIRE
COUNTIES...
AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER GARDNER...OR 10 MILES WEST OF FITCHBURG...
MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM ALONG WITH TORRENTIAL RAINFALL RESULTING IN
MINOR URBAN AND POOR DRAINAGE FLOODING. DO NOT DRIVE THROUGH FLOODED
ROADS.
LOCATIONS IMPACTED INCLUDE...
JAFFREY...GARDNER...WINCHENDON...TEMPLETON...PETERBOROUGH...
ASHBURNHAM...RINDGE...NEW IPSWICH...HUBBARDSTON...WILTON...
FITZWILLIAM...GREENVILLE...GREENFIELD...LYNDEBOROUGH...PHILLIPSTON...
DUBLIN...TEMPLE...HARRISVILLE AND SHARON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL RHODE ISLAND...SOUTHERN NEW
HAMPSHIRE...NORTHERN CONNECTICUT AND MASSACHUSETTS.
LAT...LON 4288 7173 4271 7185 4271 7190 4268 7187
4249 7200 4251 7211 4294 7209
TIME...MOT...LOC 1813Z 193DEG 19KT 4260 7202
NOCERASpecial weather statement, Jul 2, 1:24 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
224 PM EDT WED JUL 2 2014
MAZ002-003-NHZ011-021930-
WESTERN FRANKLIN-EASTERN FRANKLIN-CHESHIRE-
224 PM EDT WED JUL 2 2014
...STRONG THUNDERSTORM IN NORTHEASTERN FRANKLIN...NORTHWESTERN
WORCESTER AND SOUTHWESTERN CHESHIRE COUNTIES...
AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEERFIELD...OR NEAR GREENFIELD...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH AND TORRENTIAL
RAINFALL CAN BE EXPECTED WITH THIS STORM. MINOR URBAN AND POOR
DRAINAGE FLOODING WILL RESULT. DO NOT DRIVE THROUGH FLOODED ROADS.
LOCATIONS IMPACTED INCLUDE...
GREENFIELD...ORANGE...DEERFIELD...MONTAGUE...SWANZEY...RINDGE...
WINCHESTER...HINSDALE...CHESTERFIELD...NORTHFIELD...FITZWILLIAM...
TROY...BERNARDSTON...BUCKLAND...CONWAY...SHELBURNE...WESTMORELAND...
ERVING...ASHFIELD AND COLRAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL RHODE ISLAND...SOUTHERN NEW
HAMPSHIRE...NORTHERN CONNECTICUT AND MASSACHUSETTS.
LAT...LON 4273 7265 4273 7246 4277 7249 4277 7252
4285 7256 4296 7252 4277 7207 4272 7218
4272 7228 4267 7227 4249 7264 4255 7276
TIME...MOT...LOC 1823Z 225DEG 23KT 4256 7266
NOCERAThunderstorm Wind, Franklin
- When
- July 2, 1:38 PM EST
- Where
- Franklin County, 0.51 mi E of Shelburne Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.600, -72.740
Trees and wires on Taylor Road and Guy Manners Road were downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 2, 1:55 PM EST
- Where
- Franklin County, 0.69 mi S of Greenfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.590, -72.600
Power lines on Shelburne Road and a tree on Route 2 and Colrain Street were downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 2, 2:36 PM EST
- Where
- Franklin County, 0.86 mi SE of East Northfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.710, -72.440
A tree and wires on Mill Street were downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 2, 2:38 PM EST
- Where
- Franklin County, 0.69 mi S of Greenfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.590, -72.600
Wires on Mohawk Trail (Route 2), Highland Avenue, and Leyden Road were downed by thunderstorm winds.
Thunderstorm Wind, Hampshire
- When
- July 2, 2:49 PM EST
- Where
- Hampshire County, Worthington Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.420, -72.930
A tree on West Street was downed by thunderstorm winds.
Thunderstorm Wind, Hampden
- When
- July 2, 2:53 PM EST
- Where
- Hampden County, 3.6 mi SSE of Littleville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.230, -72.880
A tree on Knightville Dam Road was downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 2, 2:55 PM EST
- Where
- Franklin County, Rowe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.700, -72.900
Wires on Cross Road were downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 2, 3:05 PM EST
- Where
- Franklin County, 0.69 mi S of Greenfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.590, -72.600
Several trees along Route 2 and Leyden Road were downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 2, 3:05 PM EST
- Where
- Franklin County, Colrain
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.670, -72.680
A tree and wires on Route 112 South were downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 2, 3:14 PM EST
- Where
- Franklin County, East Whately
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.450, -72.620
Wires on Haydenville and Westbrook Roads were downed by thunderstorm winds.
Thunderstorm Wind, Hampshire
- When
- July 2, 3:16 PM EST
- Where
- Hampshire County, Westhampton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.300, -72.770
A tree and wires on Tob Hill Road were downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 2, 3:36 PM EST
- Where
- Franklin County, Erving
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.600, -72.400
A tree and wires on North Street were downed by thunderstorm winds.
Lightning, Hampshire
- When
- July 2, 4:29 PM EST
- Where
- Hampshire County, Pelham
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 42.400, -72.400
Lightning struck a house on Boyden Street in Pelham causing a basement fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, July 2, 20141 injured · $1.0 million · 52 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, July 2, 20141 injured · $1.0 million · 52 kt wind · 6 events
- Flash Flooding in New York, July 2, 2014$330,000 · 4 events
- Flash Flood and Heavy Rain in New Mexico, July 2, 2014$250,000 · 5 events
- Flash Flooding and Hail in New York, July 2, 20143 injured · $15,000 · 1.5 in hail · 36 events
- Lightning Strike in Vermont, July 2, 20147 injured · 1 event
- Damaging Wind in Texas, July 2, 2014$125,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Virginia, July 2, 2014$36,000 · 1 in hail · 24 events
- Flash Flooding in Maine, July 2, 2014$100,000 · 2 events
- Hail and Damaging Winds in Mississippi, July 2, 2014$51,000 · 1.5 in hail · 15 events
- Damaging Winds and Lightning Strike in New Hampshire, July 2, 2014$65,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, July 2 to 3, 2014$43,000 · 1.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530848, 530849, 530850, 530851, 530855, 530860, 530862, 530867, 530869, 530872, 530874, 530876, 530845.